Alert archive / Indiana / Small Craft Advisories in 2021

Small Craft Advisory 61, NWS Northern Indiana

October 15, 2021

NWS Northern Indiana issued this small craft advisory at Oct 15, 2021, 4:16 AM EDT. It took effect at Oct 15, 2021, 3:45 PM EDT. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2021, 4:16 AM EDT (08:16 UTC)
In effect from
Oct 15, 2021, 3:45 PM EDT
Expired
Oct 17, 2021, 9:47 PM EDT
In force
54 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

328 
WHUS73 KIWX 150816
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
416 AM EDT Fri Oct 15 2021

LMZ043-046-151630-
/O.NEW.KIWX.SC.Y.0061.211016T0000Z-211017T1400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
416 AM EDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
EDT SUNDAY...

* WHAT...Northwest wind 15 to 25 knots tonight through Saturday
  night. Waves 3 to 7 feet tonight building to 4 to 8 feet, 
  occasionally to 10 feet Saturday and Saturday night. Waves 3 to 
  5 feet Sunday morning. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 8 PM this evening to 10 AM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
11 follow-up statements
724 
WHUS73 KIWX 151458
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1058 AM EDT Fri Oct 15 2021

LMZ043-046-152300-
/O.CON.KIWX.SC.Y.0061.211016T0000Z-211017T1400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1058 AM EDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 10 AM EDT SUNDAY...

* WHAT...Northwest wind 15 to 25 knots tonight through Saturday
  night. Waves 3 to 7 feet tonight building to 4 to 8 feet,
  occasionally to 10 feet Saturday and Saturday night. Waves
  subsiding to 3 to 5 feet Sunday morning. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 8 PM this evening to 10 AM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
112 
WHUS73 KIWX 151945
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
345 PM EDT Fri Oct 15 2021

LMZ043-046-160345-
/O.EXT.KIWX.SC.Y.0061.211015T1945Z-211017T2000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
345 PM EDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EDT SUNDAY...

* WHAT...Northwest winds 15 to 25 knots tonight through Saturday
  night. Some gusts up to 30 knots Saturday and Saturday night.
  Winds back west and diminish to 10 to 20 knots on Sunday. Waves
  building to 4 to 8 feet occasionally to 10 feet after midnight
  and continuing through Saturday night. Waves subside to 3 to 6 
  feet Sunday.
  
* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 4 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
469 
WHUS73 KIWX 160202
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1002 PM EDT Fri Oct 15 2021

LMZ043-046-161015-
/O.CON.KIWX.SC.Y.0061.000000T0000Z-211017T2000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1002 PM EDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT SUNDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  waves 4 to 7 ft occasionally to 9 ft.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 4 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
210 
WHUS73 KIWX 160756
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
356 AM EDT Sat Oct 16 2021

LMZ043-046-161600-
/O.EXT.KIWX.SC.Y.0061.000000T0000Z-211018T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
356 AM EDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT SUNDAY...

* WHAT...Northwest winds 15 to 25 kts shifting west on Sunday at
  10 to 20 knots. Waves 4 to 8 feet, occasionally to 10 feet today
  and tonight. Waves 3 to 6 feet Sunday diminishing to 2 to 4 feet
  by Sunday evening. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 8 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
397 
WHUS73 KIWX 161509
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1109 AM EDT Sat Oct 16 2021

LMZ043-046-162315-
/O.CON.KIWX.SC.Y.0061.000000T0000Z-211018T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1109 AM EDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY...

* WHAT...West to northwest winds 15 to 25 knots through Sunday,
  west winds diminishing to 10 to 20 knots Sunday night. Waves 4 
  to 8 feet, occasionally to 10 feet through tonight. Waves 
  subside to 3 to 6 feet Sunday, and to 2 to 4 feet by Sunday 
  evening. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 8 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
589 
WHUS73 KIWX 161944
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
344 PM EDT Sat Oct 16 2021

LMZ043-046-170345-
/O.CON.KIWX.SC.Y.0061.000000T0000Z-211018T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY...

* WHAT....West to Northwest winds 15 to 25 knots tonight, then
  west at 15 to 20 knots Sunday. Waves 4 to 8 feet, occasionally 
  to 10 feet through tonight. Waves subsiding to 3 to 6 feet 
  Sunday afternoon and to 2 to 4 feet by Sunday evening.
 
* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 8 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
846 
WHUS73 KIWX 170224
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1024 PM EDT Sat Oct 16 2021

LMZ043-046-171030-
/O.CON.KIWX.SC.Y.0061.000000T0000Z-211018T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1024 PM EDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY...

* WHAT...West to Northwest winds 10 to 20 kt with gusts to 25 kt 
  and waves 4 to 8 ft occasionally to 10 ft.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 8 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
054 
WHUS73 KIWX 170741
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
341 AM EDT Sun Oct 17 2021

LMZ043-171545-
/O.EXT.KIWX.SC.Y.0061.000000T0000Z-211018T0900Z/
New Buffalo MI to St Joseph MI-
341 AM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...West wind 10 to 20 knots. A few gusts to 25 knots
  possible. Waves 4 to 7 feet subsiding to 2 to 4 feet overnight.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ046-171545-
/O.CON.KIWX.SC.Y.0061.000000T0000Z-211018T0000Z/
Michigan City IN to New Buffalo MI-
341 AM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West wind 10 to 20 knots. A few gusts to 25 knots
  possible. Waves 3 to 5 feet today subsiding to 1 to 3 feet
  tonight.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 8 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
848 
WHUS73 KIWX 171442
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1042 AM EDT Sun Oct 17 2021

LMZ046-172245-
/O.CON.KIWX.SC.Y.0061.000000T0000Z-211018T0000Z/
Michigan City IN to New Buffalo MI-
1042 AM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West to northwest winds 10 to 20 knots. Waves 3 to 5 
  feet.

* WHERE...Michigan City IN to New Buffalo MI.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ043-172245-
/O.CON.KIWX.SC.Y.0061.000000T0000Z-211018T0900Z/
New Buffalo MI to St Joseph MI-
1042 AM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...West to northwest winds 10 to 20 knots. Gusts up to 25
  knots today. Waves 3 to 5 feet. 

* WHERE...New Buffalo MI to St Joseph MI.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
287 
WHUS73 KIWX 171939
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
339 PM EDT Sun Oct 17 2021

LMZ046-180000-
/O.CON.KIWX.SC.Y.0061.000000T0000Z-211018T0000Z/
Michigan City IN to New Buffalo MI-
339 PM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 10 to 15 knots. Waves 3 to 5 feet. 

* WHERE...Michigan City IN to New Buffalo MI.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ043-180345-
/O.CON.KIWX.SC.Y.0061.000000T0000Z-211018T0900Z/
New Buffalo MI to St Joseph MI-
339 PM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...West to Northwest winds 10 to 20 knots. Waves 3 to 5  
  feet. 

* WHERE...New Buffalo MI to St Joseph MI.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
165 
WHUS73 KIWX 180147
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
947 PM EDT Sun Oct 17 2021

LMZ043-180300-
/O.CAN.KIWX.SC.Y.0061.000000T0000Z-211018T0900Z/
New Buffalo MI to St Joseph MI-
947 PM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have dropped below advisory criteria and will
continue to slowly fall through the night.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Oct 15, 4:07 AM EDT, 9 minutes earlier.

Area forecast discussion, Oct 15, 4:07 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
407 AM EDT Fri Oct 15 2021

.SYNOPSIS...
Issued at 400 AM EDT Fri Oct 15 2021

Showers will continue today with isolated to scattered thunderstorms
also possible along and east of Interstate 69. A few of the storms
this afternoon across far northeast Indiana and northwest Ohio could
be strong to severe with gusty winds as the potential main threat.
Confidence in severe weather remains low however. Rain showers are
expected tonight and will gradually diminish from west to east
overnight into early Saturday morning. A dry and cooler weekend can
then be expected.

&&

.SHORT TERM...(Today and Tonight)
Issued at 400 AM EDT Fri Oct 15 2021

Active weather pattern to continue today with rainfall amounts and
isolated severe potential east of Interstate 69 across NE Indiana
and NW Ohio as the main forecast challenges.

Strong low level moisture transport continues this morning from
southern Illinois into central Indiana as modest low level jet has
interacted with strong low level theta-e gradient. This advective
forcing is sustaining some widespread showers and isolated
thunderstorms across the area this morning. Greatest potential of
isolated thunder through daybreak will be south of US Route 24 where
some lingering elevated instability persists in association with
best low level moisture. With PWATs in the 1.5 to 1.75 inch range
and warm cloud depths near 11k feet, some locally heavy rainfall is
possible that could result in some minor flooding/ponding on roads
this morning. Heavier showers should gradually lift northeast this
morning aided by northeast advancing subtropical jet streak.

Lagging stronger upper level trough will approach Corn Belt late
this morning allowing stronger surface reflection/frontal wave to
track across far northeast Indiana/northwest Ohio early this
afternoon. Exact track of low level features will be important in
orientation of instability gradient this afternoon. Will continue
to side with slightly more suppressed NAM idea with low level
features through early afternoon given widespread nature of
showers this morning.

Concern for this afternoon will shift to what could be a small
temporal window of convective potential as this frontal waves
tracks northeast. Modest warm sector south along and south of US
Route 24 across NE Indiana/NW Ohio could allow for some surface
based instability on the order of 1000 J/kg to develop at least
for a short time, but again given preference to slightly more
suppressed low level features, feel that best surface based
instability may be suppressed just southeast of local area. Robust
shear profiles will be in place however with primarily deep
unidirectional southwest shear profiles. More enlarged hodographs
will likely occur when instability is more elevated early this
morning, with more linear looking hodograph nature this afternoon
when surface based instability could be realized. Will continue
messaging primarily an isolated wind potential, but highly
conditional on attaining some degree of weak surface based
instability. Given track of frontal wave, best timing for isolated
severe threat appears to be in the 17-21Z timeframe.

A lull in rain coverage is expected early this evening before
lagging upper level trough axis approaches, and accompanying
strong mid/upper level front induces broad elevated fgen
response. Not expecting rainfall rates with tonight's rain to pose
much of a hydro concern. These rain showers should diminish from
west to east late tonight into early Saturday morning.

Mid level cold pool on Saturday will allow some diurnally enhanced
cu to remain in place with a possibility of a few isolated showers
or sprinkles Saturday morning across south central Lower MI/NW Ohio
as weak reinforcing short wave dives across southern Great Lakes in
wake of primary upper trough. Saturday still shaping up to be more
of a blustery day with highs in the mid-upper 50s and west-northwest
wind gusts into the 20 to 30 mph range.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM EDT Fri Oct 15 2021

Not much change needed in the long term portion of the forecast this
morning.

Departing upper trough and eastward progression of western CONUS
longwave upper ridging will allow for slight moderation in
temperatures for Saturday into the low-mid 60s. Not expecting frost
concerns at this time for Sunday morning as maintenance of modest
gradient should prevent min temps from dropping below 40. Slow
eastward progression of the upstream upper ridge axis will provide
an extended period of quiet weather into Tuesday and a continued
moderation of temperatures back to above normal levels.

Decent agreement among medium range guidance noted this morning
in trend back to a fall pattern for the post-Wednesday period as a
closed eastern Pacific system shifts across the Great Lakes
region and negative upper height anomaly across southern Canada
builds south across the northern tier. This should offer a few
more chances of rain showers during this period along with
temperatures more typical of this time of year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 142 AM EDT Fri Oct 15 2021

Conditions will be primarily MVFR to IFR, with drops to LIFR
possible. Low cigs/vis will continue through the period as a
surface low pressure system crosses northeastward through IN/OH
today. Light showers and/or drizzle will be fairly persistent
through the day, with bouts of heavier rain and/or a perhaps even
a thunderstorm or two (best shot at KFWA) expected. Winds shift
NW behind the system this afternoon into the overnight, with
precipitation potential dwindling just beyond the period
(Especially at KSBN).

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 14, 4:01 PM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
401 PM EDT Thu Oct 14 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151115-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
401 PM EDT Thu Oct 14 2021 /301 PM CDT Thu Oct 14 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms overnight, severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are possible Friday, mainly in the afternoon
and evening. A few storms could be strong to severe, mainly south and
east of US 24. The main threat is damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

LMZ043-046-151115-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
401 PM EDT Thu Oct 14 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms overnight, severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous conditions for small craft are likely Friday night through
Saturday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:19 PM EDTSpecial Weather StatementIWXPutnam, Van Wert41 min
Oct 15, 5:06 PM EDTSpecial Weather StatementIWXAllen24 min

Nearby

Small Craft Advisories in Indiana, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.